Tornadoes · United States · Illinois · 2019
EF0 tornado, Breeds, Illinois, September 27, 2019
This EF0 tornado ran 1.9 miles across Fulton County on September 27, 2019, touching down at 8:22 PM CDT and reaching 100 yards wide. It killed nobody, and did $85,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 27, 2019
- Touchdown
- 8:22 PM CDT (01:22 UTC)
- Lifted
- 8:27 PM CDT (01:27 UTC)
- On the ground
- 5 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- County
- Fulton County
- Touchdown point
- 40.580, -89.940
- Lift-off point
- 40.572, -89.906
- Record number
- 1909271922-01
What the Weather Service recorded
Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. Most of the convection remained focused north of a Quincy to Bloomington line...where several inches of rain occurred. As much as 5 to 9 inches of rain fell from eastern Peoria County into northern Woodford and southern Marshall counties. As a result of the excessive rainfall, major flash flooding was reported in the Peoria metro area, where several water rescues were performed. Meanwhile a line of severe thunderstorms spawned an EF-0 tornado in northeastern Fulton County. Minor tree and roof damage occurred along the path of the tornado. Elsewhere around the area, other cells produced scattered wind damage and hail as large as golf balls.
A tornado touched down in a wooded area of northeastern Fulton County 4.9 miles east-northeast of Canton at 8:22 PM CDT. The tornado tracked southeastward, doing damage to numerous trees as it crossed County Highway 27 near North Orion School Road. It did minor roof damage to several homes and a church, and downed additional trees and power poles before dissipating in an open field 3.8 miles north of Banner at 8:27 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 27, 5:55 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 5:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 555 PM CDT Fri Sep 27 2019 .SYNOPSIS... Issued at 549 PM CDT Fri Sep 27 2019 An approaching cold front from the northwest will result in thunderstorms this evening and tonight. Some of the storms this evening may be severe in parts of west central Illinois, and may also produce additional rounds of heavy rainfall. The front will stall in central Illinois Saturday morning, which will result in scattered showers and a few thunderstorms on and off during the day Saturday. Highs on Saturday will range from near 70 degrees in west central Illinois to around 90 in southeast Illinois. && .SHORT TERM...(This evening through Saturday) ISSUED AT 549 PM CDT Fri Sep 27 2019 Strong low level wind fields which resulted in excessive amounts of rain from Peoria to Pontiac will continue through the evening hours. The outflows from the convection that dumped this heavy rain have formed an effective mesoscale boundary from about Macomb to Bloomington to Danville. Hot and humid air in central IL to the south of this boundary will provide plenty of moisture convergence for another round of thunderstorms this evening in central IL. Some of these storms may be severe due to the strong convergence and low level wind shear...resulting in a Tornado Watch north of a Beardstown-Lincoln-Clinton line this evening. This same area can also expect periods of additional heavy rainfall this evening so a Flash Flood Watch has been expanded to include locations from Jacksonville to Bloomington and westward. An approaching cold front in central IA will move into central IL after midnight and then come to a screeching halt, before it slowly starts lifting northward. This will keep scattered showers and a few thunderstorms in the forecast for central IL on Saturday. Due to the aforementioned boundary, highs on Saturday will range from near 70 from PIA-GBG, 75 to 80 in the rest of central il, to near 90 in southeast IL. && .LONG TERM...(Saturday night through Friday) ISSUED AT 549 PM CDT Fri Sep 27 2019 ...PREVIOUS LONG TERM DISCUSSION...Models are in good agreement that the front will stall across central IL on Saturday. There is little in the way of mid/upper level support, but with weak low level convergence, have low chance pops over the northwest half of the area (along and north of the front). The front will provide a sharp temperature gradient, with northeast flow behind the front limiting highs to the lower 70s over the northern third, while southwest flow south of the boundary pushes the southeast CWA into the upper 80s/near 90. Shower/storm chances linger, again mainly in the west/northwest half of the area Saturday night into early Sunday. By Sunday afternoon the front should get a good push north, resulting from cyclogenesis in the Plains. This sends the convection farther northwest out of the CWA for late weekend, and also spreads the summer-like heat and humidity from southern IL back north across central IL. Monday through Tuesday, a digging western US trough allows a strong sub-tropical ridge to our south to expand north. This shunts the storm track even farther northwest, with dry, but unseasonably hot and humid air overspreading the region. 850 mb temps near +20C will support highs in the mid 80s to lower 90s, or 10-20 degrees above normal. Medium range models are in fair agreement that the ridge breaks down mid-week. The active frontal zone eventually works in from the northwest late Tuesday night through Wednesday night, with a good chance for storms and locally heavy rain given anomalously high Pwats. NBM brings mid-upper 60s highs on Thursday for the north half, but confidence on the degree of cool air push behind the front is low due to poor model consistency. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 549 PM CDT Fri Sep 27 2019 A slow moving frontal boundary will be the focus for showers and thunderstorms late this evening and overnight. Storms have already formed along the front from northern Missouri into northeast Illinois and this broken line of storms should expand in coverage and sag south this evening. PIA and BMI have the greatest chance for seeing several hours of thunderstorms over or in the vicinity of the terminals, while the threat is less certain farther south at the remaining central Illinois terminals. In addition to the threat for storms, very strong SW winds will ramp up this evening immediately ahead of the front resulting in LLWS at all of the terminals. Ceilings will diminish to low MVFR or IFR as the front pushes across the terminals, with the worst conditions again most likely at PIA and BMI with the threat less certain farther south. Winds may become variable overnight as storms disrupt the synoptic flow, but should become northeast at some point late morning or early afternoon Saturday. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for ILZ027>031- 036>038. Flash Flood Watch through Saturday morning for ILZ040-041- 047>050. && SYNOPSIS...Miller SHORT TERM...Miller AVIATION...Deubelbeiss
Hazardous weather outlook, Sep 27, 3:22 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Lincoln IL 322 PM CDT Fri Sep 27 2019 ILZ027>031-036>038-281100- Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 322 PM CDT Fri Sep 27 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms are likely this evening. There is an enhanced risk of severe weather. Large hail and damaging winds are the primary concerns, though a few tornadoes cannot be ruled out, especially early in the evening. A large area received heavy rain during the daytime, and additional heavy rain tonight may cause renewed flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional thunderstorms are possible from Saturday into early Sunday, and again Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. Rainfall and flooding reports would also be greatly appreciated. ILZ040-041-047>050-281100- Cass-Mason-Menard-Morgan-Schuyler-Scott- 322 PM CDT Fri Sep 27 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms are likely this evening. There is an enhanced risk of severe weather. Large hail and damaging winds are the primary concerns, though a few tornadoes cannot be ruled out, especially early in the evening. Heavy rain tonight may also cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional thunderstorms are possible from Saturday into early Sunday, and again Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. Rainfall and flooding reports would also be greatly appreciated. ILZ042>046-051>057-061-281100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- Moultrie-Piatt-Sangamon-Shelby-Vermilion- 322 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Showers and thunderstorms are likely to move into the area mid to late evening, continuing past midnight. Some of the storms may be on the strong side, with the best chance of severe weather west of I-55. Heavy rain is also a concern, which may cause areas of flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional thunderstorms are possible from Saturday into early Sunday, and again Tuesday night through early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, primarily in areas north of I-72 and west of I-55. ILZ062-063-066>068-071>073-281100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 322 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible near the I-70 corridor, beginning around midnight. Severe weather is not expected in southeast Illinois. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional storms are forecast for Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
In the hours before
Local storm report, Sep 27, 6:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN PEORIA 40.74N 89.61W
09/27/2019 M3.30 INCH PEORIA IL BROADCAST MEDIA
TOTAL RAINFALL,MOST OF WHICH OCCURRED BETWEEN 1245 AND 2
PM. LOCATION NEAR KNOXVILLE AND WAR MEMORIAL DRIVE IN
PEORIA.
0545 PM HEAVY RAIN PEORIA 40.74N 89.61W
09/27/2019 M3.00 INCH PEORIA IL BROADCAST MEDIA
DELAYED REPORT. RAINFALL TOTAL FROM EARLIER THIS
AFTERNOON.
&&
MILLERLocal storm report, Sep 27, 7:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL ABINGDON 40.80N 90.40W
09/27/2019 E1.75 INCH KNOX IL PUBLIC
RELAYED BY FULTON COUNTY ESDA.
&&
MILLERLocal storm report, Sep 27, 7:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 NE DUNLAP 40.90N 89.62W
09/27/2019 M1.00 INCH PEORIA IL MESONET
MPING REPORT.
&&
MILLERLocal storm report, Sep 27, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL CHILLICOTHE 40.92N 89.50W
09/27/2019 M1.00 INCH PEORIA IL EMERGENCY MNGR
&&
MILLERLocal storm report, Sep 27, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST CUBA 40.49N 90.19W
09/27/2019 E55 MPH FULTON IL EMERGENCY MNGR
&&
MILLERLocal storm report, Sep 27, 8:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST CUBA 40.49N 90.19W
09/27/2019 M60 MPH FULTON IL EMERGENCY MNGR
SUSTAINED WINDS AT 60 MPH.
&&
MILLERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.4 hours before the tornado, 122 km from the path. September 28, 2019.
- Mixed-layer CAPE
- 1621 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 2018 J/kg
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.8
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Peoria (PIA), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the touchdown began at 01:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of September 27, 2019
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 27 | 7:56 PM CDT | EF0 | Osage, KS | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.